Alert archive / New York / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 7, NWS New York, NY

June 6, 2023Nassau County, Suffolk County, New York

NWS New York, NY issued this severe thunderstorm warning at Jun 6, 2023, 3:16 PM EDT for Nassau County, Suffolk County, New York. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2023, 3:16 PM EDT (19:16 UTC)
Expired
Jun 6, 2023, 4:00 PM EDT
In force
44 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Nassau County, NY, Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 51 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 3:37 PM EDTTSTM WND GST 512 N Glen Cove, NYMarine, 44 kts.
Jun 6, 3:37 PM EDTTSTM WND GST 512 N Glen Cove, NYMarine, 44 kts.
Jun 6, 3:37 PM EDTTSTM WND GST 512 N Glen Cove, NYMesonet station XBAY Bayville.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2023-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2023-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1914 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

351 
WUUS51 KOKX 061916
SVROKX
NYC059-103-062000-
/O.NEW.KOKX.SV.W.0007.230606T1916Z-230606T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
316 PM EDT Tue Jun 6 2023

The National Weather Service in Upton NY has issued a

* Severe Thunderstorm Warning for...
  Western Suffolk County in southeastern New York...
  Nassau County in southeastern New York...

* Until 400 PM EDT.

* At 316 PM EDT, a severe thunderstorm was located over Bayville, or
  near Glen Cove, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines.

* This severe thunderstorm will be near...
  Huntington and Oyster Bay around 325 PM EDT.
  Huntington Station and Plainview around 330 PM EDT.
  Levittown and Farmingdale around 335 PM EDT.
  Deer Park and Massapequa around 340 PM EDT.
  Lindenhurst and Babylon around 345 PM EDT.
  Robert Moses State Park and Captree State Park around 350 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Upton NY.

&&

LAT...LON 4073 7371 4075 7370 4078 7374 4084 7377
      4088 7372 4086 7366 4091 7364 4093 7352
      4096 7349 4094 7342 4097 7339 4094 7334
      4095 7329 4092 7322 4071 7308 4070 7320
      4067 7326 4067 7304 4063 7321 4057 7362
TIME...MOT...LOC 1916Z 329DEG 39KT 4093 7359 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DS
2 follow-up statements
977 
WWUS51 KOKX 061940
SVSOKX

Severe Weather Statement
National Weather Service New York NY
340 PM EDT Tue Jun 6 2023

NYC059-103-062000-
/O.CON.KOKX.SV.W.0007.000000T0000Z-230606T2000Z/
Suffolk NY-Nassau NY-
340 PM EDT Tue Jun 6 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR WESTERN SUFFOLK AND NASSAU COUNTIES...

At 340 PM EDT, a severe thunderstorm was located over Amityville, or
over Lindenhurst, moving southeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines.

This severe storm will be near...
  Robert Moses State Park and Gilgo State Park around 350 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Upton NY.

&&

LAT...LON 4073 7371 4075 7370 4078 7374 4084 7377
      4088 7372 4086 7366 4091 7364 4093 7352
      4096 7349 4094 7342 4097 7339 4094 7334
      4095 7329 4092 7322 4071 7308 4070 7320
      4067 7326 4067 7304 4063 7321 4057 7362
TIME...MOT...LOC 1940Z 329DEG 39KT 4070 7341 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DS
183 
WWUS51 KOKX 061959
SVSOKX

Severe Weather Statement
National Weather Service New York NY
359 PM EDT Tue Jun 6 2023

NYC059-103-062009-
/O.EXP.KOKX.SV.W.0007.000000T0000Z-230606T2000Z/
Suffolk NY-Nassau NY-
359 PM EDT Tue Jun 6 2023

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SUFFOLK AND NASSAU
COUNTIES WILL EXPIRE AT 400 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4073 7371 4075 7370 4078 7374 4084 7377
      4088 7372 4086 7366 4091 7364 4093 7352
      4096 7349 4094 7342 4097 7339 4094 7334
      4095 7329 4092 7322 4071 7308 4070 7320
      4067 7326 4067 7304 4063 7321 4057 7362
TIME...MOT...LOC 1959Z 329DEG 39KT 4053 7327 

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 1:34 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 6, 1:34 PM EDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service New York NY
134 PM EDT Tue Jun 6 2023

.SYNOPSIS...
Low pressure over the Canadian Maritimes remains nearly
stationary through midweek, sending a cold front through the
area this afternoon. The low will then weaken the second half of
the week drifting south into the Gulf of Maine. Weak high
pressure builds in Saturday and moves offshore Sunday as a cold
front approaches. The front moves through the region late Sunday
into Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Main concerns into this evening are with scattered convection
and smoke/haze.

Steep lapse rates (7C) from the surface into the mid
levels will combine with marginal to moderate instability to
produce scattered showers and isolated thunderstorms.
Instability has been slowly increasing per SPC mesoanalysis.
Looks like about 500-750 J/KG of CAPE will occur this afternoon.
The CAMs continue to indicate a bit greater coverage across CT
and Long Island this afternoon/early evening. However, still
cannot rule out some convection elsewhere with the upper trough
and surface front moving through the area.

Storms should remain sub-severe, but CSU machine learning
severe probabilities still show a marginal risk for hail and
wind. An isolated severe thunderstorm cannot be ruled out with
the main concern from a damaging wind gusts due to dry subcloud
layer. Large hail threat looks limited since CAPE may be
limited. Rainfall amounts will should be under a quarter inch.

Smoke from wildfires across eastern Canada working across across
the area with some visibility restrictions down to 4-6sm. Some
locations across NE NJ and Lower Hudson Valley may briefly
improve with just haze/smoke aloft. Some of this improvement may
reach eastern portions of the area briefly early this afternoon.
The latest HRRR near surface smoke fields indicate higher
concentrations occurring later this afternoon and evening. This
area of smoke can be seen on visible satellite imagery and
surface obs across upstate NY and southeast Canada. Have
maintained smoke and haze in the forecast into tonight. Areas of
smoke likely continue into the evening.

NW winds at times today may gusts as high as 20 to 25 mph. This
combined with the low RH values (30 to 35 percent) across NE NJ
will enhance the spread of any brush fires that do develop.

Highs today will be near seasonable levels in the 70s, perhaps
around 80 across metro NE NJ. Lows behind the cold front tonight
will be a few degrees below, ranging from the upper 40s inland,
to the upper 50s across NYC.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Deep-layered cyclonic flow and disturbances rotating about the
upper low will bring clouds each afternoon with a chance of
showers. There will be a bit more instability Thursday afternoon
and perhaps an isolated thunderstorm north and west of the NYC
metro. Temperatures will gradually cool down through Thursday.
For Thursday, leaned toward the cooler MOS versus the NBM due to
more cloud cover as the upper low retrogrades west across
northern New England.

Smoke and haze issues may linger into Wednesday, especially for
the western half of the forecast area.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Omega blocking will persist into Saturday as a large closed
upper low remains over the northeast and into eastern Canada.
The low weakens Saturday and drifts northeast as additional
energy rotates into the upper trough. That low deepens and
becomes closed off Sunday and remains into Monday. Overall, the
extended period will be unsettled except for a brief dry period
late Saturday into Sunday as weak ridging builds into the
northeast. Temperatures will be generally just below seasonal
normal levels, except for Sunday with the ridge and dry weather.
There is a chance of showers into Saturday with a slight chance
of thunderstorms inland late Friday where there will be better
instability and forcing. Additional showers and thunderstorms will
be possible with a cold front Sunday and Monday. Generally
followed the NBM guidance except with a few adjustments to the
probabilities.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A cold front will approach this afternoon and move through
during through the late afternoon.

SHRA and TSRAs have developed across the LoHud Valley and are
moving SE into SW CT. Best chance of thunder should be at the
CT and Long Island terminals, especially KGON where brief IFR
cond may be possible.

Light WNW should increase by early afternoon, with gusts near
or just over 20 kt through 00Z. Winds shift NW after fropa,
them diminish later this evening.

Smoke from Quebec wildfires will limit slant range visibility at
times today, especially for NYC terminals and KISP/KGON/KBDR.
Less confidence in reduction in vsby for KEWR/KTEB/KSWF based on
latest satellite trends for the smoke.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

AMD may be needed this afternoon for tstm timing/coverage.

OUTLOOK FOR 06Z TUESDAY THROUGH SATURDAY...

Late tonight: VFR.

Wednesday: VFR. W-NW winds G20kt. MVFR vsby again possible in
smoke/haze at the NYC metros from 20Z-24Z.

Thursday through Friday: Mainly VFR. Chance of afternoon and early
evening showers both days.

Saturday: VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Winds and seas likely remain below SCA levels through Saturday
night as low pressure over the Canadian Maritimes weakens. Weak
low pressure will then remain in the vicinity of the forecast
waters through Saturday.

&&

.FIRE WEATHER...
NW winds at times today may gust as high as 20 to 25 mph. This
combined with the low RH values (30 to 35 percent) across NE NJ
will enhance the spread of any brush fires that do develop.

&&

.HYDROLOGY...
No hydrologic impacts expected through the beginning of next week.

&&

.TIDES/COASTAL FLOODING...
Low pressure over the Canadian Maritimes continues to produce E
swell that in tandem with high astronomical tides is keeping water
levels higher than usual, especially in the back bays of Nassau.
Followed the Stevens NYHOPS bias-corrected central forecast and
issued a coastal flood advisory is in effect for the high tide cycle
late this evening. Water levels there may barely touch minor
thresholds with the high tide cycles both Wed/Thu nights as well.

There is a low risk for the development of rip currents at the
ocean beaches today and Wednesday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Coastal Flood Advisory from 9 PM this evening to midnight EDT
     tonight for NYZ179.
NJ...None.
MARINE...None.

&&

SYNOPSIS...MET/DW
NEAR TERM...DS/DW
SHORT TERM...DW
LONG TERM...MET
AVIATION...DBR/EA
MARINE...MET/DW
FIRE WEATHER...
HYDROLOGY...MET/DW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 6, 3:23 AM EDT, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
323 AM EDT Tue Jun 6 2023

ANZ331-332-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-
103>108-NYZ067>075-078>081-176>179-070830-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield-
Northern New Haven-Northern Middlesex-Northern New London-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
323 AM EDT Tue Jun 6 2023

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jun 6, 1:49 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service New York NY
149 PM EDT Tue Jun 6 2023

NYZ067-068-061815-
Putnam NY-Orange NY-
149 PM EDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of northeastern Orange
and western Putnam Counties through 215 PM EDT...

At 148 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gardnertown, or near Newburgh, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Newburgh, Walden, Cold Spring, New Windsor, Gardnertown, Fahnestock
State Park, Orange Lake, Firthcliffe, Vails Gate, Balmville, Cornwall
On Hudson and Maybrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4160 7409 4161 7407 4158 7405 4159 7395
      4153 7400 4146 7400 4144 7398 4149 7393
      4151 7374 4137 7384 4149 7425 4159 7419
      4158 7413 4161 7413
TIME...MOT...LOC 1748Z 309DEG 13KT 4156 7405

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DS
Special weather statement, Jun 6, 2:16 PM EDT, 1 hour before
Special Weather Statement
National Weather Service New York NY
216 PM EDT Tue Jun 6 2023

CTZ009-NYZ067>071-061900-
Southern Fairfield CT-Putnam NY-Rockland NY-Southern Westchester NY-
Northern Westchester NY-Orange NY-
216 PM EDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of southern Fairfield,
central Westchester, east central Orange, western Putnam and Rockland
Counties through 300 PM EDT...

At 216 PM EDT, Doppler radar was tracking a strong thunderstorm over
Peekskill, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stamford, Norwalk, Port Chester, Ossining, Peekskill, New Canaan,
Haverstraw, Mount Kisco, West Point, Greenwich, Harrison, Darien,
Hawthorne, Harriman and Bedford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4137 7387 4133 7381 4115 7344 4098 7369
      4129 7417 4143 7402
TIME...MOT...LOC 1816Z 305DEG 31KT 4130 7397

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DS
Special weather statement, Jun 6, 2:59 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service New York NY
259 PM EDT Tue Jun 6 2023

NJZ006-106-108-NYZ074-075-061930-
Hudson NJ-Eastern Union NJ-Eastern Essex NJ-Kings (Brooklyn) NY-
Richmond (Staten Is.) NY-
259 PM EDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of Hudson, eastern
Union, southeastern Essex, Richmond and Kings Counties through 330 PM
EDT...

At 259 PM EDT, Doppler radar was tracking a strong thunderstorm over
Elizabeth, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Newark, Elizabeth, Bayonne, Linden, Coney Island, Todt Hill,
Huguenot, The Verrazano Narrows Bridge, Bay Ridge, Port Richmond,
Tompkinsville, Bensonhurst, Oakwood, Sheepshead Bay and Annadale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4051 7419 4055 7425 4056 7422 4060 7421
      4060 7426 4059 7428 4061 7431 4064 7429
      4066 7429 4074 7417 4069 7405 4068 7406
      4064 7406 4067 7402 4058 7386 4056 7400
      4060 7404 4053 7410
TIME...MOT...LOC 1859Z 301DEG 25KT 4063 7418

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DS

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 3:17 AM EDTCoastal Flood AdvisoryOKXNassau21 hr
Jun 6, 1:49 PM EDTSpecial Weather StatementOKXPutnam26 min
Jun 6, 2:16 PM EDTSpecial Weather StatementOKXWestchester44 min
Jun 6, 2:53 PM EDTSevere Thunderstorm WarningOKXWestchester41 min
Jun 6, 2:59 PM EDTSpecial Weather StatementOKXRichmond31 min
Jun 6, 3:02 PM EDTSpecial Marine WarningOKX43 min
Jun 6, 3:19 PM EDTSpecial Marine WarningOKX56 min
Jun 6, 3:57 PM EDTSpecial Weather StatementOKXNassau48 min
Jun 6, 4:05 PM EDTSpecial Marine WarningOKX40 min
Jun 6, 4:24 PM EDTSpecial Weather StatementOKXNassau36 min
Jun 6, 4:28 PM EDTSpecial Weather StatementOKXDutchess17 min
Jun 6, 4:57 PM EDTSpecial Weather StatementOKXNassau33 min
Jun 6, 6:40 PM EDTSpecial Weather StatementOKXSuffolk20 min

Nearby

Severe Thunderstorm Warnings in New York, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.